Illinois, 2008High Wind in Illinois, September 14, 2008
September 14, 2008 · NWS PAH · 16 events in 16 counties and zones
Frequent wind gusts from 60 to nearly 70 mph caused considerable damage in southern Illinois. The low pressure center that was the remnant of Hurricane Ike raced northeast at 40 to 50 mph across Missouri and Illinois.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $24 million
- Crop damage
- $18 million
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Frequent wind gusts from 60 to nearly 70 mph caused considerable damage in southern Illinois. The low pressure center that was the remnant of Hurricane Ike raced northeast at 40 to 50 mph across Missouri and Illinois. The center passed between Carbondale and St. Louis on its way toward the northeastern states. The rapid speed of the low pressure system contributed to this high wind event.
Considerable tree damage occurred. Trees were uprooted, and very large limbs were broken. Some trees fell on homes, outbuildings, and vehicles. Fewer than a dozen homes in each county were damaged by falling trees. Others fell on commercial and public buildings. Numerous trees or limbs fell on roads and blocked them. Road closures were mostly south and east of Franklin County. All roads were cleared of debris within 12 hours in most counties. Minor roof damage was reported on some structures, mostly shingles blown off. A few structures lost entire sections of roof, including the old fire station in Rosiclare (Hardin County). The worst roof damage was mainly in the counties bordering the Ohio River. Numerous power outages occurred as utility lines and even some power poles were brought down. About 36 percent of Jackson County (including Carbondale) and 20 percent of Saline County lost power. The most extensive utility damage was along and south of a Carbondale to Harrisburg line. Schools were cancelled due to power outages in isolated areas. Nearly all power was restored within 48 hours. Electrical problems resulted in a major house fire in West Frankfort. A barn under construction was destroyed 8 miles east of Benton. The walls of a 50-year-old storage building in Metropolis collapsed after the roof was blown off. Near Round Knob in Massac County, a barn was destroyed. A lumber shed near Glendale in Pope County collapsed. Chimney tops were blown off buildings in Pinckneyville. Large signs were blown down. The Wabash River bridge between Mt. Vernon, IN and New Haven, IL was closed due to huge tarps blown onto the roadway. The tarps were for protection of workers doing maintenance on the bridge. A peak wind gust of 67 mph was measured at Cairo, and a 61 mph gust was recorded at the Carbondale airport. Carmi measured a gust to 55 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 14, 5:35 AM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Sep 14, 5:35 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
635 AM CDT SUN SEP 14 2008
.UPDATE...
FOR 12Z TAF ISSUANCE.
&&
.DISCUSSION...
/ISSUED 355 AM CDT SUN SEP 14 2008/
THE ACCELERATING REMNANTS OF IKE WERE IN NRN AR AND RAPIDLY
PROGRESSING NEWD THIS MORNING. ACCORDINGLY...WINDS WERE INCREASING
ESPECIALLY IN THE WRN HALF OF THE REGION AND MAY REACH WIND
ADVISORY CRITERIA SOON IN SRN PARTS OF SERN MO. A TORNADO WATCH
WAS IN EFFECT JUST TO OUR SOUTH BUT SO FAR THE CONVECTIVE LINES
HAVE BEHAVED. IN FACT...NO LIGHTNING HAS BEEN SEEN EVEN DOWN IN
MS. SO FAR THE RAINFALL HAS BEEN MOSTLY ON THE LIGHT SIDE...AND
THE RAIN SHIELD WAS BEGINNING TO SURGE EWD.
ON THE ERN SIDE OF THE CIRCULATION WHERE THE PAH FCST AREA WILL BE
TODAY...CURRENT QPF ESTIMATES ARE THAT ABOUT AN INCH OF RAIN WILL
FALL ROUGHLY WEST OF A LINE FROM POPLAR BLUFF MO TO MT. VERNON
IL...AND SIGNIFICANTLY LESS ELSEWHERE. WITH A THE LOW LEVEL SHEAR
AND SOME SFC HEATING AVAILABLE...THERE IS A SLIGHT RISK OF TSTM
RELATED WIND DAMAGE FOR LATER TODAY...INCLUDING ISOLD TORNADOES...
MAINLY EAST OF THE OHIO AND WABASH RIVERS.
THE REMNANTS OF IKE WILL MERGE WITH A MID LEVEL SHRTWV/SFC COLD
FRONT TODAY AND BE OUT OF THE AREA QUICKLY. NO PCPN IS IN THE FCST
AFTER 00Z MON. THE REST OF THE 7 DAY FCST WILL BE RAIN FREE AND
COOLER AS CYCLONIC MID LEVEL FLOW TRANSITIONS TO NWRLY FLOW...THEN
THE PRESSURE PATTERNS REALLY SLACKEN. THERE WILL PROBABLY BE A
SLIGHT WARMING TREND TO NEAR NORMAL TEMPS TOWARD DAY 7 ESPECIALLY
IN THE AFTERNOONS.
&&
.AVIATION...
MVFR CIGS AND VSBYS WILL PREVAIL THIS MORNING. HEAVIER SHOWERS
WITHIN THE CONVECTIVE BANDS MAY BRIEFLY DROP CIGS AND VSBYS TO THE
LOWER END OF THE MVFR RANGE...ESPECIALLY AT KCGI AND KPAH. CIGS WILL
BREAK UP THIS EVENING ACROSS KCGI/KPAH HOWEVER SCT CU WILL LINGER.
KEVV/KOWB SHOULD SEE MVFR CIGS THROUGH OVERNIGHT PERIOD. DID NOT GET
FANCY WITH WINDS...GRADUALLY TURNED THEM TOWARD THE NORTHWEST BEHIND
THE COLD FRONT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY FROM 7 AM THIS MORNING TO 4 PM CDT THIS AFTERNOON
FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
GRAVES-HICKMAN-LIVINGSTON-LYON-MARSHALL-MCCRACKEN-TODD-
TRIGG.
WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR DAVIESS-HENDERSON-HOPKINS-MCLEAN-MUHLENBERG-UNION KY-
WEBSTER.
WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR FULTON.
MO...WIND ADVISORY FROM 7 AM THIS MORNING TO 4 PM CDT THIS AFTERNOON
FOR BOLLINGER-CAPE GIRARDEAU-MISSISSIPPI-PERRY MO-SCOTT.
WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR BUTLER-CARTER-
NEW MADRID-RIPLEY-STODDARD-WAYNE MO.
IL...WIND ADVISORY FROM 7 AM THIS MORNING TO 4 PM CDT THIS AFTERNOON
FOR ALEXANDER-JACKSON-JOHNSON-MASSAC-POPE-PULASKI-UNION IL-
WILLIAMSON.
WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JEFFERSON-
PERRY IL-SALINE-WABASH-WAYNE IL-WHITE.
IN...WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.
&&
PUBLIC....DB
AVIATION...MLHazardous weather outlook, Sep 14, 7:00 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
800 AM CDT SUN SEP 14 2008
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
500 AM CDT SUN SEP 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
VERY STRONG WINDS ARE LIKELY JUST EAST OF THE CENTER OF THE REMNANTS
OF IKE THIS MORNING AS IT MOVES RAPIDLY NORTHEAST. SUSTAINED WINDS
OF 40 MPH WITH GUSTS AROUND 60 MPH ARE LIKELY ROUGHLY WEST OF A LINE
FROM DEXTER MISSOURI IN STODDARD COUNTY TO FAIRFIELD ILLINOIS IN
WAYNE COUNTY. PLEASE REFER TO THE HIGH WIND WARNING FOR DETAILS.
REPORTS OF TREE AND STRUCTURE DAMAGE HAVE ALREADY BEEN RECEIVED IN
SOUTHEASTERN MISSOURI.
STRONG WINDS AND ARE EXPECTED TODAY OVER THE REMAINDER OF THE
AREA...AS THE REMNANTS OF HURRICANE IKE MOVE ACROSS THE AREA. WINDS
MAY GUST TO OVER 45 MPH AT TIMES TODAY WITH SUSTAINED WINDS OF 15 TO
30 MPH. A WIND ADVISORY IS IN EFFECT TODAY FOR THE ENTIRE REGION...
SO PLEASE REFER TO THE WIND ADVISORY FOR MORE DETAILED INFORMATION.
THE HEAVIEST RAINFALL IS LIKELY OVER SOUTHEAST MISSOURI AND
SOUTHWESTERN ILLINOIS...WHERE AN AVERAGE OF AROUND AN INCH IS
FORECAST. THIS MAY RESULT IN FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS.
AS WITH MOST FORMER HURRICANES WHEN THEY LIFT THEIR TROPICAL REMNANTS
ACROSS OUR AREA...AN ISOLATED STORM COULD PRODUCE A BRIEF TORNADO
OR ISOLATED WIND DAMAGE. THE MOST LIKELY AREA WHERE THIS MAY OCCUR
TODAY WILL BE GENERALLY EAST OF THE OHIO AND WABASH RIVERS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY. REPORTS OF HEAVY RAINFALL...
FLOODING...OR HIGH WINDS SHOULD BE RELAYED TO THE NATIONAL WEATHER
SERVICE.
High Wind, Alexander
- When
- September 14, 7:00 AM CST to 9:00 AM CST
- Where
- Alexander forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Property damage
- $4.5 million
- Crop damage
- $4.0 million
- Reported by
- Emergency Manager
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
High Wind, Union
- When
- September 14, 7:15 AM CST to 9:30 AM CST
- Where
- Union forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1.0 million
- Crop damage
- $500,000
- Reported by
- Trained Spotter
- Coordinates
- 37.471, -89.255 (the zone’s center; the record gives no point)
High Wind, Williamson
- When
- September 14, 7:15 AM CST to 9:00 AM CST
- Where
- Williamson forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500,000
- Reported by
- Trained Spotter
- Coordinates
- 37.730, -88.930 (the zone’s center; the record gives no point)
High Wind, Jackson
- When
- September 14, 7:30 AM CST to 9:30 AM CST
- Where
- Jackson forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $1.5 million
- Reported by
- ASOS
- Coordinates
- 37.785, -89.382 (the zone’s center; the record gives no point)
High Wind, Perry
- When
- September 14, 7:30 AM CST to 9:30 AM CST
- Where
- Perry forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Trained Spotter
- Coordinates
- 38.084, -89.367 (the zone’s center; the record gives no point)
High Wind, Pulaski
- When
- September 14, 7:45 AM CST to 9:30 AM CST
- Where
- Pulaski forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3.0 million
- Crop damage
- $3.0 million
- Reported by
- Emergency Manager
- Coordinates
- 37.223, -89.127 (the zone’s center; the record gives no point)
High Wind, Franklin
- When
- September 14, 8:00 AM CST to 10:00 AM CST
- Where
- Franklin forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Trained Spotter
- Coordinates
- 37.992, -88.924 (the zone’s center; the record gives no point)
High Wind, Johnson
- When
- September 14, 8:00 AM CST to 9:30 AM CST
- Where
- Johnson forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1.0 million
- Crop damage
- $500,000
- Reported by
- Unknown
- Coordinates
- 37.460, -88.881 (the zone’s center; the record gives no point)
High Wind, Massac
- When
- September 14, 8:00 AM CST to 9:30 AM CST
- Where
- Massac forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5.2 million
- Crop damage
- $4.0 million
- Reported by
- Amateur Radio
- Coordinates
- 37.219, -88.708 (the zone’s center; the record gives no point)
High Wind, Pope
- When
- September 14, 8:15 AM CST to 10:00 AM CST
- Where
- Pope forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2.0 million
- Crop damage
- $3.0 million
- Reported by
- Emergency Manager
- Coordinates
- 37.413, -88.562 (the zone’s center; the record gives no point)
High Wind, Hardin
- When
- September 14, 8:30 AM CST to 10:30 AM CST
- Where
- Hardin forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2.2 million
- Crop damage
- $2.0 million
- Reported by
- Unknown
- Coordinates
- 37.518, -88.267 (the zone’s center; the record gives no point)
High Wind, Saline
- When
- September 14, 8:30 AM CST to 10:30 AM CST
- Where
- Saline forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 37.753, -88.541 (the zone’s center; the record gives no point)
High Wind, Edwards
- When
- September 14, 9:00 AM CST to 10:30 AM CST
- Where
- Edwards forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 38.417, -88.053 (the zone’s center; the record gives no point)
High Wind, Gallatin
- When
- September 14, 9:00 AM CST to 10:30 AM CST
- Where
- Gallatin forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1.0 million
- Crop damage
- $500,000
- Reported by
- Trained Spotter
- Coordinates
- 37.763, -88.230 (the zone’s center; the record gives no point)
High Wind, Wabash
- When
- September 14, 9:00 AM CST to 10:30 AM CST
- Where
- Wabash forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 38.446, -87.844 (the zone’s center; the record gives no point)
High Wind, White
- When
- September 14, 9:00 AM CST to 11:00 AM CST
- Where
- White forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500,000
- Reported by
- Trained Spotter
- Coordinates
- 38.088, -88.180 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Ohio, September 14, 20085 deaths · 2 injured · $581 million · 68 kt wind · 32 events
- High Wind in Ohio, September 14, 20082 deaths · 7 injured · $186 million · 69 kt wind · 29 events
- Wildfire and High Wind in Kentucky, September 14, 200839 injured · $182 million · 68 kt wind · 23 events
- High Wind in Indiana, September 14, 20083 deaths · 4 injured · 70 kt wind · 11 events
- High Wind in Indiana, September 14, 20082 deaths · $25 million · 61 kt wind · 8 events
- High Wind in Kentucky, September 14, 20082 deaths · 9 injured · $300,000 · 65 kt wind · 22 events
- Flash Flooding and Flooding in Indiana, September 14 to 17, 20082 deaths · $12 million · 6 events
- High Wind in Pennsylvania, September 14, 20081 death · $15 million · 70 kt wind · 11 events
- Tropical Storm in Arkansas, September 14, 20081 death · 3 injured · $882,000 · 7 events
- Flash Flooding and Flooding in Illinois, September 14 to 17, 20085 injured · $53 million · 24 events
- High Wind in Missouri, September 14, 20081 injured · $75 million · 65 kt wind · 11 events
- High Wind in Kentucky, September 14, 2008$54 million · 64 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125785, 125800, 125803, 125792, 125795, 125798, 125787, 125793, 125794, 125797, 125791, 125799, 125786, 125789, 125801, 125802.